Weight gain on Apixaban

Hi, since having a TIA 10 month ago and being diagnosed with asymptomatic AF and taking Apixaban I am struggling losing or even maintaining my weight.

I am a  67 years old female and always have been fit and healthy so I thought. Now while walking longer stretches my legs get very painful, also my energy levels have come right down.

Sleep is a problem too.

I have read that a lot of AF patients having similar problems but never heard of the weight issue , I would appreciate any advise on how to at least maintain my weight  without starving myself constantly. I do not seem to have any water retention, no swelling anywhere. Is there any natural remedy to counteract the side effects.

8 Replies

  • i also take Apixaban and I've not heard of any weight problems associated with it.  However, the energy drain of AF and its associated ills reduced me from a fit 69 year old, doing mountain walking to someone who could hardly walk to the end of the yard.

    I looked at eating healthily without starving and tripled my intake of fish, vegetables healthy grains, whilst cutting fat, sugar and totally ditching anything processed.  At the same time, I set myself very small tasks of walking, increasing the distance slowly and overcoming the urge to gasp for air.  Two years on, I am almost back to 'normal' fitness and have actually lost weight.

    Sorry - iPad playing up.  Try to find an eating regime that you are happy with - I used a modified version of CareAF's and exercise modules that are enjoyable and don't make you feel like a failure - things will get better.

    Best wishes

  • For most people the only way to keep weight off in 'older age' is to eat 'little' and walk, walk, walk,,,,,,but not to the point of madness.I cut my food intake by half two years ago after a chat about it with my GP....'go for it' he said.I feel absolutely fine.....I was 9 and a half stone but felt 'lumpish' . now down to  a little under 9 and with much more energy.....I eat salads, veg, not much fish or meat,cheese, etc.

  • Thank you for your reply. I walk 2 1/2 hrs daily and stick to the Slimming world plan religiously but don't seem to lose any weight. If lost 1 lb it's back on the next week. Will have a word with my GP again.

  • Hi Emsling

    I had the same issue, it was my thyroid function. Maybe ask for a blood test to check ? 

  • Hi

    I started Apixaban 15 months ago, I was diagnosed with AF about 4 years ago after being over replaced with thyroxine.  I put weight on after my thyroxine was reduced, it then stayed at about 8 stone 5lbs until I went onto Apixaban and now I've put on an extra 4/5 lbs.

    I do believe the Apixaban has been the major cause of that.  I am a vegetarian and eat hardly any cheese, no cows milk or excess fried food, plenty of veg. and seeds and grains, about 1unit of wine once a week.

  • Thank you. Has your weight stabilised? If that is the case then I will try just eating a healthy diet without trying to lose more. I am only afraid that my weight will increase from month to month. Health wise I can not afford this. 

    Are there any alternatives like diuretics?

  • I would be wary of diuretics without a doctor's advice as your electrolyte balance could be affected, increasing the chance of an AF episode.  A talk with your GP sounds like the best plan.

  • I suppose it has stabilized but I think I need to keep an eye on it as the weight has gone on quite quickly.

    I don't know about diuretics other than my husband had to come off them because they affected his kidneys, he has slightly raised blood pressure only.

    Hope you find the right weight for you.

You may also like...